Hail, Val Verde
- When
- April 16, 9:42 PM CST to 9:44 PM CST
- Where
- Val Verde County, 1.38 mi S of Del Rio
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.350, -100.900
An upper level area of low pressure sent a series of short wave troughs across South Central Texas which produced severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level area of low pressure sent a series of short wave troughs across South Central Texas which produced severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 16, 8:49 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 949 PM CDT THU APR 16 2009 .DISCUSSION... S/W ENERGY OVER WEST TEXAS EAST OF 500 HPA LOW OVER THE WEST PART OF NM IS FORECAST TO CONTINUE MOVING EAST THRU FRIDAY MORNING. THIS WILL CAUSE AN INCREASING CHANCE OF RAIN FROM THE WEST TONIGHT THROUGH FRIDAY MORNING...AS INSTABILITY OVER SOUTH CENTRAL TEXAS INCREASES. CONTINUED WITH TRENDS OF INCREASING RAIN CHANCES THROUGH FRIDAY. AS THE 500 HPA LOW MOVES NORTH OF THE AREA ON SATURDAY AND THEN MOVES ON FURTHER EAST...DECREASING RAIN CHANCES ARE EXPECTED SATURDAY THROUGH SATURDAY NIGHT FROM THE WEST. SHOWED THESE TRENDS BASED ON 00Z INFO FROM 00Z APR 17 MAPS...00Z FORECAST SOLUTIONS AVAILABLE THIS EVENING...AND SPRING OF 2009 TRENDS. DRY CONDITIONS ARE STILL EXPECTED SUNDAY THROUGH THE MID AND LATE PART OF NEXT WEEK. && .PREV DISCUSSION... /ISSUED 629 PM CDT THU APR 16 2009/ DISCUSSION... SEE AVIATION DISCUSSION BELOW. AVIATION... 00Z TAFS...LATEST IMPULSE AND ASSOCIATED CONVECTION HAS MOVE ACROSS SOUTH CENTRAL TEXAS AND WAS NOW IMPACTING AREAS NORTH AND EAST OF OUR CWFA. CURRENT WV/IR SATELLITE LOOP DEPICTS MID/UPPER LEVEL DRYING ACROSS OUR REGION ATTM...SO IT LOOKS LIKE A LULL IN THE PCPN UNTIL AFTER 06Z. THE NEXT IMPULSE WILL SWEEP ACROSS SOUTH CENTRAL TEXAS DURING THE OVERNIGHT HOURS. PCPN WILL BEGIN TO DEVELOP ACROSS OUR WESTERN COUNTIES AFTER 06Z AND SPREAD EASTWARD. THE BEST CHANCE FOR TSTMS TO IMPACT THE I-35 TERMINALS WILL BE AFTER 18Z...KDRT AFTER 10Z. MVFR CONDITIONS WILL PREVAIL WITH IFR CONDITIONS LIKELY IN AND NEAR SHOWERS AND TSTMS. SFC WINDS WILL BE SOUTHEAST OVERNIGHT BECOMING EASTERLY ON FRIDAY. WIND GUSTS OF 30 TO 40 KTS WILL BE POSSIBLE ON FRIDAY...ASSOCIATED WITH THE STRONGER TSTMS. PREV DISCUSSION... /ISSUED 220 PM CDT THU APR 16 2009/ DISCUSSION... TONIGHT THRU SATURDAY- GENERAL RAIN HAS DEVELOPED UNDER THE LOW LEVEL JET WHICH IS PROGGED TO STAY OVER US THROUGH FRIDAY AFTERNOON. SO QPF FOR RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH PER 12 HOUR PERIOD IS GOOD. THIS IS EXPECTED TO REMAIN OVER THE ENTIRE CWA TONIGHT AND FRIDAY, THEN SHIFT TO THE EASTERN HALF OF THE CWA FRIDAY AFTERNOON AND EXTREME EASTERN COUNTIES SATURDAY. STRONG TO SEVERE THUNDERSTORM ACTIVITY IS OCCURRING WHERE THE UPPER DIFFLUENCE, LOW LEVEL JET AND DRY LINE INTERSECT. THIS IS PROGGED TO OCCUR MAINLY NORTH OF OUR CWA EACH AFTERNOON THROUGH SATURDAY, BUT BACK BUILDING SOUTHWARD ACROSS THE HILL COUNTRY IS ON TAP TONIGHT AND FRIDAY NIGHT AS THE THUNDERSTORMS DEVELOP TOWARD THE HIGHER MOISTURE FIELD. EXPECTING GENERAL RAINFALL TOTALS OF 1/2 INCH WEST TO 2 INCHES EAST. SATURDAY NIGHT THROUGH SUNDAY - THE UPPER LOW CONTINUES MOVING EAST TO THE TENNESSEE RIVER VALLEY. THE DRY LINE SLIDES ACROSS THE HILL COUNTRY THEN SHIFTS SOUTH TOWARD THE TEXAS COAST. ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS, SOME POSSIBLY SEVERE, WILL DEVELOP ON THE DRY LINE MAINLY EAST OF A LLANO TO PEARSALL LINE. LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORMS EAST OF I-35. A COLD FRONT IS TRAILING BEHIND THE DRY LINE SUNDAY BY A COUPLE OF HOURS. DRIER NORTHWEST FLOW SUNDAY WILL BRING ABUNDANT SUNSHINE AND GUSTY WINDS. THE WINDS WILL SETTLE DOWN TO 5 TO 10 MPH RANGE SUNDAY NIGHT. MONDAY THROUGH THURSDAY- A STRONG NORTHWEST FLOW WILL PUSH THE SFC HIGH INTO EASTERN MEXICO TUESDAY. AS THE UPPER RIDGE SLIDES EAST INTO THE CENTRAL U.S., THE SURFACE HIGH WILL SLIDE EAST ACROSS THE GULF OF MEXICO ALLOWING LOW LEVEL MOISTURE TO RETURN THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 64 71 62 76 / 50 60 90 60 70 AUSTIN BERGSTROM INTL AIRPORT 75 64 73 61 76 / 50 60 90 60 70 NEW BRAUNFELS MUNI AIRPORT 79 65 72 62 77 / 50 60 80 60 70 BURNET MUNI AIRPORT 72 60 72 58 78 / 50 70 80 50 70 DEL RIO INTL AIRPORT 81 65 80 61 84 / 30 50 30 30 30 GEORGETOWN MUNI AIRPORT 75 62 71 60 74 / 50 60 90 60 70 HONDO MUNI AIRPORT 76 66 76 63 77 / 50 60 60 50 60 SAN MARCOS MUNI AIRPORT 77 65 76 62 78 / 50 60 80 60 70 LA GRANGE - FAYETTE REGIONAL 75 65 75 67 77 / 50 60 80 60 60 SAN ANTONIO INTL AIRPORT 79 66 76 63 76 / 50 60 70 60 70 STINSON MUNI AIRPORT 78 67 76 65 76 / 50 60 70 50 60 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13/JB/06/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 500 AM CDT THU APR 16 2009 TXZ171>173-183>194-202>209-217>225-228-171100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 500 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE WESTERN HALF OF SOUTH CENTRAL TEXAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST TEXAS LATE THIS AFTERNOON...AND EXPAND EAST INTO SOUTH CENTRAL TEXAS TONIGHT. THE PRIMARY SEVERE THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR NEARLY ALL OF SOUTH CENTRAL TEXAS. THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO SATURDAY AND EARLY SUNDAY...WITH LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4 INCHES POSSIBLE BY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 845 PM CDT THU APR 16 2009 TXZ202-170230- KINNEY- 845 PM CDT THU APR 16 2009 ...A STRONG THUNDERSTORM WAS APPROACHING KINNEY COUNTY... AT 838 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF LAUGHLIN AFB...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL CROSS THE RIO GRANDE BETWEEN 9 AND 915 PM. PEOPLE IN SOUTHWESTERN KINNEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 904 PM CDT THU APR 16 2009 TXZ202-170245- KINNEY- 904 PM CDT THU APR 16 2009 ...A STRONG THUNDERSTORM WAS AFFECTING SOUTHWESTERN KINNEY COUNTY... AT 902 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF LAUGHLIN AFB...OR 15 MILES SOUTHEAST OF DEL RIO... MOVING NORTHEAST AT 15 MPH. PEOPLE IN SOUTHWESTERN KINNEY COUNTY...INCLUDING THE FOLLOWING LOCATIONS...STANDART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 923 PM CDT THU APR 16 2009 TXZ183-170300- VAL VERDE- 923 PM CDT THU APR 16 2009 ...A STRONG THUNDERSTORM WAS LOCATED SOUTHWEST VAL VERDE COUNTY... AT 921 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 26 MILES SOUTHWEST OF AMISTAD VILLAGE...OR 28 MILES SOUTHWEST OF DEL RIO...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL CROSS THE RIO GRANDE IN THE VICINITY OF DEL RIO AFTER 10 PM. PEOPLE IN SOUTHERN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1003 PM CDT THU APR 16 2009 TXZ183-202-170345- KINNEY-VAL VERDE- 1003 PM CDT THU APR 16 2009 ...A VERY STRONG THUNDERSTORM WAS APPROACHING KINNEY AND VAL VERDE COUNTIES... AT 1002 PM CDT...NWS METEOROLOGISTS ARE TRACKING A VERY STRONG THUNDERSTORM 14 MILES SOUTHWEST OF DEL RIO...MOVING EAST AT 20 MPH. PEOPLE IN SOUTHERN VAL VERDE AND WESTERN KINNEY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LAUGHLIN AFB...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 1 W DEL RIO 29.38N 100.91W
04/16/2009 E0.25 INCH VAL VERDE TX TRAINED SPOTTER
&&
EVENT NUMBER 00478
JPBThe Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
13 hail, 3 flash flood. Local standard time, as filed.
A resident reported one inch hail near Cocobolo Trail east of Laughlin AFB.
A resident reported quarter size hail at the Trois Estate near Enchanted Rock.
A resident reported nickel to quarter size hail near Deer Creek Road northeast of Tow.
A park ranger reported penny size hail in Pedernales Falls State Park.
A member of the broadcast media reported penny size hail near Hwy 281 and Evans Road in northern San Antonio.
The Moulton police chief reported street flooding in the city caused by 7 inches of rain.
A law enforcement official reported a stalled car in an underpass in Schulenburg with the water rising rapidly. The car was on Highway 77 and the car stalled while going underneath the railroad underpass. An elderly couple was in the car. The woman was rescued, the elderly man drowned.
A COOP observer reported Hwy 90 East out of Flatonia was closed due to high water.
A resident reported nickel size hail which damaged a pickup truck.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Fayette | 2009-04-17 | 76 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167142, 167144, 167146, 167148, 167150, 167152, 167154, 167155, 167156, 167157, 167158, 167160, 167163, 167168, 167170, 167171.